MAUDE Adverse Event Report: COVIDIEN EEA; STAPLER, SURGICAL

COVIDIEN EEA; STAPLER, SURGICAL
Model Number EEAXL28
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Cut (2587); Firing Problem (4011)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 01/07/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during a laparoscopic adjustable gastric banding procedure, the stapler handle did not fully close and there was significant resistance during firing, resulting in an incomplete staple line with staples that were partially fired and not cut.Most of the staples were removed with the stapler, but approximately four staples remained embedded and only partially closed in the rectal stump, necessitating their removal.The anvil was then removed and replaced with a new one, and the bottom of the stapler was reinserted, allowing the post to be brought through the existing hole from the first attempt.The procedure was extended by one hour due to firing issues with the stapler.The issue was resolved by resecting and re-stapling.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3, h6 h3 evaluation summary: "medtronic conducted an investigation based upon all information received.The involved device was not returned.A visual inspection of the staple guide found the instrument to be partially applied, with approximately half of the staples remaining partially formed within the staple guide.Further inspection showed the green bar was not visible in the indicator window and the safety feature was engaged; the staple guide was securely attached to the instrument with no observed damage.After actuating the handle, the pusher fingers appeared intact, and microscopic examination revealed divots on the knife blade.It was reported that the staple line incomplete, difficult to fire and partially cut.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.This issue may occur if the instrument handle compression is not completed or if the instrument is applied against an excessive amount of tissue during the clinical application.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: when firing the stapler, make sure to fully squeeze the instrument handle until the metal underside of the handle contacts the stapler body to the fullest extent.Partial or incomplete handle squeezes may result in unacceptable staple formation and/or incomplete knife cut.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
EEA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer (Section G)
COVIDIEN
sabanetas industrial park
ponce PR 00716 4401
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key24070370
Report Number2647580-2026-00112
Device Sequence Number13106579
Product Code GAG
UDI-Device Identifier10884523006131
UDI-Public(01)10884523006131(17)300228(10)P5C1289
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K221003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEEAXL28
Device Catalogue NumberEEAXL28
Device Lot NumberP5C1289
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2026
Supplement Date Received by Manufacturer03/25/2026
Initial Report FDA Received Date01/14/2026
Supplement Report FDA Received Date04/02/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/18/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown